Massachusetts, 2018

Lightning Strike in Massachusetts, July 3, 2018

July 3, 2018 · NWS BOX · 1 event in 1 county or zone

A cold front moved from New York through Southern New England and produced showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved from New York through Southern New England and produced showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 3:14 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 3, 3:14 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
414 PM EDT Tue Jul 3 2018

.SYNOPSIS...
Scattered thunderstorms through early evening, otherwise hot and
humid conditions will continue through Thursday. Any showers or
storms will be more isolated Wednesday. A cold front will bring
a likelihood of thunderstorms on Friday. Drier conditions and
seasonable temperatures return next weekend as large high
pressure builds in.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

MLCAPES 1500-2500 J/kg across SNE which is impressive
instability for these parts. Scattered storms are developing in
the interior within the max KI axis, aided by subtle wind shift
boundary. Mid level lapse rates are marginal and deep layer
shear is rather weak so it will be difficult to sustain a long
lived updraft and will be dealing with mainly pulse storms.
However, slow movement of storms in high PWAT environment will
pose a heavy rainfall risk. Also, can't rule out an isolated
wet microburst if a robust updraft can develop in high CAPE
environment. Focus for convection through late afternoon will
be in the interior.

For tonight, high theta-e and KI axis shifts south of the Pike.
Surface instability weakens but models indicating MUCAPES over
1000 J/kg with weak boundary drifting south across SNE so
threat of a few t-storms will exist across CT, RI and SE MA.

Other concern tonight is for areas of fog, locally dense, along
the south coast. Fog over the south coastal waters expected to
expand northward and affect the islands and portions of the
immediate south coast within SW flow. Will have to monitor for a
possible dense fog advisory tonight.

Very warm with oppressive humidity this evening. Overnight lows
will settle into the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday...

SNE remains under the building subtropical ridge, but all the
guidance continues to indicate low level theta-e ridge and high
KI axis across SNE. MLCAPES 1000-2000 J/kg expected to develop
which will lead to a few showers/t-storms at any time during the
morning and afternoon, but activity should be more isolated as
there is less forcing and heights are rising. Highest KI
focused south of the Pike, particularly across CT/RI and
central/western MA where best chance for any convection.

925 mb temps cool a few degrees Wed, but still very warm at
22-25C. Highs will reach 90-95 degrees in the CT Valley and
central and interior NE MA, with mid/upper 80s closer to the
coast due to developing sea breezes on both coasts. Oppressive
humidity with dewpoints low/mid 70s along and south of the Pike
but some drying expected in northern MA where dewpoints may fall
into the 60s. Max heat indices will reach mid 90s to lower
100s and heat advisories will continue for most of SNE on Wed,
except for east slopes of Berkshires and Cape/Islands.

Wednesday night...

Mainly dry night with any isolated convection dissipating by early
evening. More stratus and patchy fog expected to redevelop along
the south coast. Another warm and humid night with lows upper
60s to lower 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...

* The heat remains through the week, ending on Friday
* Cold front brings better shot for thunderstorms Friday
* Drier conditions with seasonable temps for the upcoming
  weekend

* No changes to extended forecast *

Thursday...

With ridging aloft, not much of an airmass change with light onshore
flow continuing and therefore the warm and humid conditions will
remain. Thus expect high temperatures back into the upper 80s to 90s
from increasing southerly flow. Dewpoints will be warm as well
leading to another round of heat headlines. Any seabreezes in the
morning will dissipate by the afternoon as winds begin to increase
aloft ahead of approaching system from the west. Thus we could see
gusts near 20-25 MPH during the afternoon.

A lot of dry air is in place into Thursday night per model cross
sections so any precip that tries to approach from the west should
dissipate. Therefore will keep a dry forecast going until Friday
morning.

Friday...

Thursday's high pressure will shift offshore as shortwave trough
pushes into the Northeast on Friday. This wave will swing a strong
cold front into the region resulting in a change in airmass by the
weekend. Ahead of the FROPA, expect widespread rainfall with the
potential for strong to perhaps severe storms.

Anomalous airmass is in place on Friday as temperatures warm
into the 80s with dewpoints still in the 70s. As the cold front
approaches, good jet dynamics as well as increasing LLJ will
help produce widespread rainfall. Cannot rule out the potential
for strong to perhaps severe storms as models continue to prog
over a thousand joules of CAPE (including the conservative EC)
as well as LI's well below 0. Shear values are somewhat on the
weaker side, but should be enough for some line segments if all
the ingredients come together.

Biggest question is the amount of instability that the models are
hinting at. The past few days, appears that they have slowly reduce
the amount of CAPE that could occur, esp with these high dewpoints.
Perhaps there may be to much cloud cover during the morning to
suppress the severe weather potential? Lapse rates are also on the
meager side around 5-6 C/km. Would like to see these fields increase
a bit more to increase confidence on severe weather potential.

Regardless, still high confidence that precip will occur thanks to
increasing LLJ and PWATs near 2.3 inches. This amount of moisture
will result in heavy downpours leading to urban and poor drainage
flooding. Still cannot rule out gusty winds if a strong storm does
develop. Will continue to monitor over the next few days on the
severe weather potential.

The weekend...

The new airmass moving in behind the front will present a break from
the heat and humidity. Expect very comfortable dewpoints with high
temperatures back to average for July. This is due to high pressure
from the Great Lakes will be building into the region. Aloft, the
pattern changes as the ridge flattens out and a large trough moves
southeastward into the Northeast. The trough axis moves across
Sunday and then heights will rise again thereafter going into early
next week. May have to watch for some WAA clouds and/or showers on
Monday but overall confidence is low at this time.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

Through 00z...IFR/LIFR stratus and fog over the islands will
gradually lift along the south coast through late afternoon.
Otherwise VFR, but brief MVFR/IFR conditions in any
thunderstorms this afternoon away from the south coast.

Tonight...High confidence. IFR/LIFR stratus and fog along the
south coast and Islands, otherwise mainly VFR. A few
thunderstorms lingering into the evening will briefly lower
conditions.

Wednesday...High confidence. IFR/LIFR stratus and fog in the
morning immediate south coast and islands, otherwise VFR. Low
conditions may linger through the afternoon over the islands.
Slight chance of a few t-storms.

Wednesday night...Moderate confidence. IFR stratus and fog
redeveloping along the south coast and islands.

KBOS Terminal...Moderate confidence in TAF. Sea breeze likely
by midday Wednesday.

KBDL Terminal...High confidence in TAF. Brief IFR in any TSRA
with heavy rain this afternoon.

Outlook /Thursday through Sunday/...Moderate confidence.

Thursday: VFR.

Thursday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA, slight chance TSRA.

Friday: Mainly VFR, with areas MVFR possible. Breezy. SHRA
likely, TSRA likely.

Friday Night: VFR. Breezy. Chance SHRA.

Saturday: VFR. Breezy.

Saturday Night: VFR.

Sunday: VFR

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High confidence.

Relatively tranquil winds and seas expected through Wednesday
night with high pressure in control. Main issue will be areas
of fog, locally dense at times, especially over south coastal
waters. Low risk for a few showers/t-storms trough tonight.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night: Winds less than 25 kt. Seas up to 5 ft.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Rain showers likely, thunderstorms
likely.

Friday Night: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Seas up to 5 ft. Chance of rain
showers, thunderstorms.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.

Saturday Night through Sunday: Winds less than 25 kt.

&&

.CLIMATE...
Record Highs through July 4th

 				 	  07/03       07/04

Boston, MA           102|1911    104|1911
Hartford, CT         102|1966     99|1919
Providence, RI        98|2002     99|1949
Worcester, MA         96|1911    102|1911

Record High Minimum temperatures through July 4th

                      07/03       07/04

Boston, MA           80|2002     77|2002
Hartford, CT         74|1911     73|1921
Providence, RI       78|2002     77|2002
Worcester, MA        74|1911     80|1911

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Wednesday for CTZ002>004.
     Air Quality Alert until 11 PM EDT this evening for CTZ002.
MA...Heat Advisory until 8 PM EDT Wednesday for MAZ003>007-010>021-
     026.
     Heat Advisory until 8 PM EDT this evening for MAZ002-008-009.
RI...Heat Advisory until 8 PM EDT Wednesday for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...KJC
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Dunten
AVIATION...KJC/Dunten
MARINE...KJC/Dunten
CLIMATE...
Hazardous weather outlook, Jul 3, 3:36 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
436 AM EDT Tue Jul 3 2018

CTZ003-004-MAZ002>018-026-RIZ001>005-040845-
Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
436 AM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms may produce locally heavy rainfall this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity continues through this week, driving heat index
values at or above 95 degrees through at least Thursday. Heat
Advisories will likely be needed over much of southern New England.

There is the potential for strong thunderstorms with heavy rainfall
on Friday.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

CTZ002-040845-
Hartford CT-
436 AM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Air Quality Alert.

Scattered thunderstorms may produce locally heavy rainfall this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity continues through this week, driving heat index
values at or above 95 degrees through at least Thursday. Heat
Advisories will likely continue to be needed.

There is the potential for strong thunderstorms with heavy rain on
Friday.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

MAZ022>024-RIZ008-040845-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
436 AM EDT Tue Jul 3 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

MAZ019>021-RIZ006-007-040845-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Washington RI-Newport RI-
436 AM EDT Tue Jul 3 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity continues through this week, driving heat index
values at or above 95 degrees through at least Thursday.
Heat Advisories will likely continue to be needed.

There is the potential for strong thunderstorms with heavy rainfall
on Friday.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-040845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
436 AM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 3, 1:54 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
254 PM EDT TUE JUL 3 2018

MAZ003-004-010-031945-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
254 PM EDT TUE JUL 3 2018

...SLOW MOVING THUNDERSTORM WITH TORRENTIAL RAINFALL ...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hadley, or near Amherst, moving southeast at 10 mph.

Locations impacted include...
Amherst, Northampton, Deerfield, Ludlow, South Hadley, Belchertown,
Ware, Granby, Hadley, Sunderland, Hatfield, Hardwick, Leverett,
Shutesbury, Whately, Pelham, Petersham and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4251 7257 4240 7221 4218 7239 4220 7240
      4223 7241 4222 7249 4235 7269
TIME...MOT...LOC 1853Z 301DEG 9KT 4240 7255

The radar

The Boston radar (KBOX), 100 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hampden

When
July 3, 3:52 PM EST
Where
Hampden County, 1.55 mi ENE of Metropolitan Arpt
Property damage
$2,000
Reported by
Airplane Pilot
Coordinates
42.230, -72.293

At 3:52 PM EST, power lines were reported down due to a lightning strike on State Route 32 near the Ware Town Line.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765402.